Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 20, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 29, 2008, 7:52 PM MDT for Mercer County, Morton County, Oliver County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2008, 7:52 PM MDT (01:52 UTC)
- Expired
- May 29, 2008, 8:45 PM MDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Mercer County, ND, Morton County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 63 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:22 PM MDT, 5 hours 30 minutes earlier.
Area forecast discussion, May 29, 2:22 PM MDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 322 PM CDT THU MAY 29 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... MODEL MASS FIELDS ARE IN GOOD AGREEMENT THE NEXT 72 HRS...THOUGH THE NAM DEEPENS THE S/W PUSHING ACROSS THE AREA TONIGHT MORE THAN THE GFS BY 12Z FRI. LITTLE AFFECT LOCALLY THOUGH SO WE WILL ALLOW A BLEND OF GUIDANCE TO WORK ITS WAY INTO THE SHORT TERM FCST. THE MAIN CHALLENGE IS THUNDER POTENTIAL THE NEXT 8 HRS AS THE UPPER VORTICITY MAX CROSSES INTO NW ND NEAR KISN. THIS IS NOT A CLASSIC SVR WX SETUP BY ANY MEANS...BUT SOME ISOLATED HAIL/WIND LOOK TO BE IN THE CARDS. DESTABILIZATION IS TAKING PLACE NOW FROM KISN-KDIK-KBPP WHERE LOW CLOUDS HAVE SCATTERED OUT...AND JUST AHEAD OF THE SFC TROF WORKING EAST INTO WSTRN ND. SOUNDINGS OFF OF THE 12Z NAM/GFS AND 18Z RUC SUGGEST 500-1000 J/KG OF MLCAPE DEVELOPS WITH SFC TEMPS/DEWPOINTS NEAR 68/52 F RESPECTIVELY. CONVECTIVE TEMPS ARE IN THE UPPER 60S F SO THE CUMULUS FIELD FORMING IN WESTERN ND SHOULD DEEPEN FURTHER BTWN 20-23Z. THE UPPER JET IS IN THE PROCESS OF DEPARTING...LEAVING US WITH 0-6KM BULK SHEAR VALUES FALLING BELOW 30KTS. HOWEVER...MID LVL LAPSE RATES ARE NEAR 7 DEG C/KM SO SOME SEVERE HAIL IS POSSIBLE. PLUS THE BNDRY LAYER IS DRY SO STRONG WINDS ARE ALSO A RISK. THE 12Z 12KM RESOLUTION NAM AND 18Z RUC DATA CAPTURE THIS SCENARIO WELL...DEVELOPING STORMS FROM KISN-KDIK BY 21Z AND SHIFTING THEM TO THE KMOT-KBIS CORRIDOR NEAR 03Z. WE WILL TAILOR THE FCST IN A SIMILAR FASHION...AND EVEN DROP POPS EXCEPT IN THE FAR EAST AFT 06Z AS INSTABILITY WANES. FLOW SHIFTS NW BY FRI AND DRYING BEGINS WITH PWATS FALLING TO 0.75 INCHES BY 00Z SAT AND BELOW 0.50 INCHES BY 00Z SUN. MID LEVELS REMAIN VERY COOL /500-HPA TEMPS BELOW -15 C/ SO DEEP MIXING SHOULD ENSUE BOTH FRI AND SAT. NAM/GFS SOUNDINGS SUGGEST MIXING TO 800MB OR A BIT BETTER FRI AND CLOSER TO 700MB SAT WITH THE DRIER BOUNDARY LAYER. FRI LOOKS LIKE THE BETTER CANDIDATE FOR DIURNAL CONVECTION WITH BETTER MOISTURE AND THUS INSTABILITY WITH MLCAPE OF 500 J/KG. CONSENSUS OF DETERMINISTIC MODELS AND THE 09Z SREF CONVECTIVE SCHEMES IS FOR GREATER CONCENTRATION OF ACTIVITY IN THE SW...A TREND THAT BEGAN WITH THE 00Z RUNS LAST NIGHT. THUS THERE IS ENOUGH CONFIDENCE TO LOWER POPS A BIT FROM MOT-JMS FRI. BY SAT WE MAY HAVE A BIT OF SUBSIDENCE ALOFT AS A S/W MOVES THRU SE MANITOBA...AND THIS COMBINED WITH THE LOW LVL DRYING LENDS CREDENCE TO A DRY FCST. WE MAINTAINED CONTINUITY FOR NOW...BUT LATER RELEASES MAY BE ABLE TO PULL THE POPS FROM SRN ND ON SAT. TEMPS FRI AND SAT WERE DERIVED FROM A MIX OF MODEL THERMAL FIELDS AND MIXING DOWN 800-700MB TEMPS...WHICH RESULTED IN LITTLE CHANGE TO THE FCST. WE DID LOWER MIN TEMPS BOTH NIGHTS HOWEVER...AS WE LACK MUCH IN THE WAY OF LOCAL MOISTURE TO RECOVER DEWPOINTS TOO MUCH... AND THESE AIRMASSES TYPICALLY RADIATE EFFICIENTLY. MODEL MOS ALSO SHOWS THIS TREND...WITH WIDESPREAD 40S F POSSIBLE BOTH NIGHTS. CONFIDENCE IN THE FCST DECREASES SOMEWHAT BY SUN AND SUN NIGHT AS MODELS ARE IN SLIGHTLY DIFFERENT CAMPS HANDLING THE NEXT UPPER TROUGH SETTLING INTO THE PACIFIC NW...AND THE RESULTANT DOWNSTREAM RIDGING ACROSS THE HIGH PLAINS. THE 06/12Z GFS SUGGESTED S/W RIDGING ACROSS THE AREA...WHILE THE 06/12Z NAM AND 00/12Z ECMWF BOTH SUGGESTED STRENGTHENING THETA-E ADVECTION AND ELEVATED INSTABILITY ACROSS THE AREA WITH STRONGER S/W ENERGY ALOFT. WE WILL MAINTAIN CONTINUITY HERE TOO /KEEPING CHANCES FOR THUNDER IN THE FCST/ SINCE THE GFS IS AN OUTLIER. THAT SAID... EVEN THE NAM/ECMWF SOLUTIONS MAINTAIN THE MAIN JET AXIS TO OUR SOUTH SO THE POPS MAY BE REDUCED SOME IN THE FUTURE. .LONG TERM...MONDAY THROUGH THURSDAY NIGHT... UNSETTLED...WITH SHOWERS AND THUNDERSTORMS ESPECIALLY MONDAY AFTERNOON THROUGH TUESDAY NIGHT. BOTH THE GFS AND ECMWF ARE IN GOOD AGREEMENT ON ANOTHER VIGOROUS UPPER TROUGH/SFC FRONT TRAVERSING ACROSS NORTH DAKOTA DURING THIS TIME. HAVE UPPED POPS INTO THE CHC CATEGORY MOST AREAS DURING THIS TIME. UPPER TROUGH LINGERS ON WEDS FOR A CONTINUED MENTION OF ISOLD SHWRS/TSTMS. APPEARS ANOTHER SYSTEM MOVES IN THURSDAY NIGHT INTO FRIDAY NIGHT. HIGHS IN THE 70S ACROSS THE CWA MON/TUE WITH A BIT COOLER H85 TEMPS FOR WED/THU BEHIND DEPARTING MON/TUE SYSTEM. HIGHS WEDS/THU UPPER 60S INTO LOWER 70S. OVERNIGHT LOWS RANGING FROM THE UPPER 40S INTO THE LOWER 50S. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH MVFR TO IFR CONDITIONS UNDER THE PRECIPITATION SHIELD. OVER KDIK...EXPECT POSSIBLE GUSTY WINDS TO 35KT IN/AROUND THE THUNDERSTORMS. OUTSIDE OF ANY THUNDERSTORMS...A MIX OF MVFR AND VFR CEILINGS WILL CONTINUE FROM KMOT TO KBIS AND EAST TO KJMS THROUGH ABOUT 06Z. A RETURN TO VFR CONDITIONS BY 12Z FRI AT ALL AERODROMES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && CJS/HW/KS
Hazardous weather outlook, May 29, 3:13 PM MDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 413 PM CDT THU MAY 29 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302115- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 413 PM CDT THU MAY 29 2008 /313 PM MDT THU MAY 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH. SCATTERED THUNDERSTORMS WILL FORM OVER WESTERN NORTH DAKOTA DURING THE MID AFTERNOON AND MOVE EAST INTO CENTRAL NORTH DAKOTA DURING THE EVENING. ISOLATED STORMS ARE ALSO POSSIBLE ACROSS CENTRAL NORTH DAKOTA THIS AFTERNOON. A FEW OF THESE STORMS COULD BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. CJS/HW
In the hours before
Local storm report, May 29, 3:31 PM MDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
431 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 18 NNE WILLISTON 48.40N 103.48W
05/29/2008 E1.00 INCH WILLIAMS ND PUBLIC
HAIL 1 INCH DIAMETER AT INTERSECTION OF HWY 85 AND 2.
&&
LLPLocal storm report, May 29, 4:01 PM MDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
501 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 9 S CORINTH 48.48N 103.31W
05/29/2008 E0.75 INCH WILLIAMS ND TRAINED SPOTTER
LARGEST HAIL PENNY SIZE.
&&
LLPLocal storm report, May 29, 6:07 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
707 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 5 N KILLDEER 47.44N 102.75W
05/29/2008 E1.00 INCH DUNN ND TRAINED SPOTTER
&&
KSIMOSKOThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 6:28 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Renville, Ward | 62 min |
| May 29, 6:39 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 66 min |
| May 29, 8:19 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 56 min |
| May 30, 2:28 AM MDT | Dense Fog Advisory | BIS | Dickey, LaMoure, Logan, McIntosh | 6 hr |
| May 30, 3:41 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mountrail, Williams | 64 min |
| May 30, 4:29 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.